Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 282, NWS Omaha, NE

September 20, 2018Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 20, 2018, 6:06 PM CDT for Seward County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2018, 6:06 PM CDT (23:06 UTC)
Expired
Sep 20, 2018, 6:30 PM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Seward County, NE

The radar

The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:11 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:51 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 20, 2:51 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
251 PM CDT Thu Sep 20 2018

.SHORT TERM...(Tonight through Sunday)
Issued at 251 PM CDT Thu Sep 20 2018

At 2 PM, mesoanalysis placed a deepening surface low north of
Sioux City with a cold front trailing southwest into central NE,
between Ord and Albion. Thus far, the majority of thunderstorm
activity has been post-frontal in nature. However, visible
satellite data indicate a deepening cumulus field from near Wayne
southwestward to west and southwest of Columbus, and a broken band
of thunderstorms expected to materialize along that corridor in
the next hour.

The 18z Omaha sounding revealed the presence of a hot and moist
boundary layer surmounted by steep mid-level lapse rates. However,
a warm nose located around 350 mb was limiting MLCAPE values to
less than 1000 J/kg. Weak cooling aloft associated with the
arrival of a vigorous short-wave trough into the northern Plains
will support further air mass destabilization this afternoon. When
coupled with relatively strong, deep-layer southwesterly winds,
the setup will favor organized squall line development with
embedded bows and lewps capable of damaging winds.

The the squall line is expected to move through far southeast NE
and southwest IA by midnight with winds shifting to northwest with
the frontal passage.

High pressure will build into the mid MO Valley Friday and Friday
night with highs in the 60s and lows dipping into the upper 30s to
mid 40s.

This weekend, a lee cyclone is forecast to develop over the
northern High Plains before shifting east into SD. Winds will
again strengthen from the south, drawing a warmer air mass back
into the central Plains.

.LONG TERM...(Sunday night through Thursday)
Issued at 251 PM CDT Thu Sep 20 2018

The next strong short-wave trough is forecast to traverse the
north-central U.S. on Monday into Monday night while an
associated surface cold front surges southeast through the mid MO
Valley. That front will be accompanied by showers and
thunderstorms, similar to today. Highs in the 70s on Monday will
fall back into the 60s and lower 70s by Tuesday as a cooler,
continental air mass overspreads the region from the north.
Temperatures may rebound slightly on Wednesday ahead of a strong
cold front which is forecast to push through the mid MO Valley on
Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 136 PM CDT Thu Sep 20 2018

Strong south winds ahead of a cold front today 16 to 26kts gusting
30 to 38kts. Thunderstorms will develop at KOFK around
20Z...spreading southeast toward KOMA/KLNK 23-03Z. MVFR cigs/vsbys
with the storms along with gusty winds. Southwest winds becoming
northwest. Gusty northwest winds Friday 15-30kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Zapotocny
Hazardous weather outlook, Sep 20, 3:33 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
333 PM CDT Thu Sep 20 2018

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-211045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Wayne-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
333 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

A band of strong to severe thunderstorms is expected to spread
east across the area this afternoon through this evening, along
and ahead of a cold front. The primary hazard with these storms is
damaging winds, though some hail is also possible.

Minor flooding will continue along the Missouri River upstream
of Lewis and Clark Lake in Knox County and in the vicinity of
Brownville.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in Knox County. Minor flooding along the
Missouri River in the vicinity of Brownville should subside by
Friday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed on a localized basis late
this afternoon and this evening.

NEZ011-012-016-017-030-031-211045-
Knox-Cedar-Antelope-Pierce-Boone-Madison-
333 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Friday

Isolated strong storms are possible this afternoon into early
evening. Gusty winds and some small hail are possible.

Minor flooding will continue along the Missouri River upstream
of Lewis and Clark Lake in Knox County and in the vicinity of
Brownville.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in Knox County.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be required through Friday.

In the hours before

Special weather statement, Sep 20, 4:44 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
444 PM CDT THU SEP 20 2018

NEZ034-044-045-202215-
Burt NE-Washington NE-Dodge NE-
444 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BURT...WASHINGTON
AND EASTERN DODGE COUNTIES UNTIL 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nickerson, or 32 miles northwest of Omaha, moving east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fremont, Blair, Arlington, Hooper, Nickerson, Kennard, Herman,
Winslow and Summit Lake State Recreation Area.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Nebraska.

LAT...LON 4146 9663 4161 9665 4178 9637 4170 9614
      4145 9608
TIME...MOT...LOC 2143Z 254DEG 52KT 4157 9649

ZAPOTOCNY
Special weather statement, Sep 20, 4:47 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
447 PM CDT THU SEP 20 2018

NEZ044-051-202215-
Saunders NE-Dodge NE-
447 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DODGE AND NORTHERN
SAUNDERS COUNTIES UNTIL 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over
Prague, or 30 miles east of Columbus, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cedar Bluffs, Weston, Prague, Malmo, Leshara, Colon and Camp Cedars.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Nebraska.

LAT...LON 4147 9664 4133 9641 4132 9641 4117 9680
      4132 9691 4135 9690
TIME...MOT...LOC 2147Z 239DEG 48KT 4131 9679

MEAD
Special weather statement, Sep 20, 5:13 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
513 PM CDT THU SEP 20 2018

IAZ043-055-NEZ034-202300-
Monona IA-Harrison IA-Burt NE-
513 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONONA...NORTHWESTERN HARRISON
AND EASTERN BURT COUNTIES UNTIL 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Onawa to 3 miles southeast of Craig.
Movement was northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Onawa, Tekamah, Mondamin, Ute, Pisgah, Moorhead, Mapleton, Blencoe,
Magnolia, Soldier, Little Sioux, Castana, Turin, Rodney, Pelican
Point State Recreation Area, Preparation Canyon State Park, Little
Sioux Scout Ranch, Summit Lake State Recreation Area and Kennebec.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Iowa...and east central Nebraska.

LAT...LON 4169 9584 4170 9639 4219 9604 4221 9595
      4221 9567 4197 9567
TIME...MOT...LOC 2212Z 240DEG 38KT 4200 9609 4174 9631

ZAPOTOCNY
Local storm report, Sep 20, 5:18 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
518 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     2 ESE TEKAMAH           41.76N 96.18W
09/20/2018  M67 MPH          BURT               NE   ASOS

&&
Local storm report, Sep 20, 5:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
556 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND GST     BLAIR                   41.54N 96.14W
09/20/2018  E65 MPH          WASHINGTON         NE   TRAINED SPOTTER

            ESTIMATED 60-65MPH WIND.

&&
Special weather statement, Sep 20, 5:58 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
558 PM CDT THU SEP 20 2018

NEZ065-202330-
Seward NE-
558 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD COUNTY UNTIL 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beaver Crossing, or 15 miles southeast of York, moving northeast at
40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seward, Milford, Beaver Crossing, Goehner, Cordova and Tamora.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

LAT...LON 4086 9737 4100 9711 4077 9692 4070 9726
      4070 9737
TIME...MOT...LOC 2258Z 236DEG 36KT 4076 9734

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:06 PM CDTSpecial Weather StatementOAXWayne24 min
Sep 19, 8:27 PM CDTSpecial Weather StatementOAXAntelope33 min
Sep 19, 8:41 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison16 min
Sep 20, 2:31 PM CDTSpecial Weather StatementOAXAntelope29 min
Sep 20, 3:07 PM CDTSpecial Weather StatementOAXCedar, Pierce38 min
Sep 20, 4:29 PM CDTSpecial Weather StatementOAXButler31 min
Sep 20, 4:31 PM CDTSpecial Weather StatementOAXDodge29 min
Sep 20, 4:44 PM CDTSpecial Weather StatementOAXWashington31 min
Sep 20, 4:47 PM CDTSpecial Weather StatementOAXSaunders28 min
Sep 20, 4:55 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders35 min
Sep 20, 4:56 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington34 min
Sep 20, 5:26 PM CDTSevere Thunderstorm WarningOAXBurt, Washington49 min
Sep 20, 5:58 PM CDTSpecial Weather StatementOAXSeward32 min
Sep 20, 5:13 PM CDTSpecial Weather StatementOAXMonona47 min
Sep 20, 6:19 PM CDTSpecial Weather StatementOAXHarrison, Shelby26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.